Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Reno, NV

August 7, 2015

NWS Reno, NV issued this special weather statement at Aug 7, 2015, 2:52 PM PDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 2:52 PM PDT (21:52 UTC)
Expired
Aug 7, 2015, 3:30 PM PDT
In force
38 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 74 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WWUS85 KREV 072152
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT FRI AUG 7 2015
 
CAZ071-072-NVZ002-003-072230-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-GREATER RENO-CARSON CITY-MINDEN AREA NV-
GREATER LAKE TAHOE AREA NV-
252 PM PDT FRI AUG 7 2015

...THUNDERSTORMS IN TRUCKEE AND TAHOE...

AT 245 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING MULTIPLE THUNDERSTORMS IN THE TRUCKEE/TAHOE AREA.

FREQUENT LIGHTNING, BRIEF HEAVY RAINFALL, SMALL HAIL, AND WINDS IN 
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
CARSON CITY...SOUTH LAKE TAHOE...SQUAW VALLEY...ALPINE MEADOWS...
KINGS BEACH...TAHOE CITY...STAMPEDE RESERVOIR...BOCA RESERVOIR...
INCLINE VILLAGE...PROSSER CREEK RESERVOIR...INDEPENDENCE LAKE... 
GLENBROOK...KINGSBURY...SPOONER SUMMIT...DOG 
VALLEY...MOGUL...NORTHSTAR AND VERDI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3964 11998 3935 11983 3893 11986 3885 12016
      3920 12025 3945 12038 3949 12044
TIME...MOT...LOC 2145Z 328DEG 19KT 3925 12015 

$$

TOLBY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:17 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 7, 10:17 AM PDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1017 AM PDT FRI AUG 7 2015

.UPDATE...

SEVERAL BANDS OF RAIN WITH EMBEDDED THUNDERSTORMS CROSSED WESTERN
NV THIS MORNING. ABUNDANT LIGHTNING OCCURRED ACROSS LYON, MINERAL
AND CHURCHILL COUNTIES AND IS NOW SHIFTING EAST INTO LANDER
COUNTY. THERE WERE ALSO ISOLATED LIGHTNING STRIKES OVERNIGHT OVER
THE SIERRA AS FAR NORTH AS PLUMAS COUNTY. THE WESTERN NV STORMS
WERE WET PRODUCING FROM 0.25 TO 0.75 INCHES RAINFALL. THE HEAVIEST
PRECIPITATION OCCURRED IN A RAINBAND IN WESTERN PERSHING COUNTY
PRODUCING AROUND AN INCH OF RAIN EARLY THIS MORNING. DESPITE THE
RAIN THAT CAME WITH THESE STORMS, THERE IS A RISK FOR HOLDOVER
FIRES THAT COULD GROW WITH THE DRIER, BREEZY CONDITIONS THIS
WEEKEND AND NEXT WEEK.

SATELLITE IMAGERY SHOWS THE CURRENT THUNDERSTORM ACTIVITY MOVING
EAST ALONG WITH THE UPPER JET. HOWEVER, HIGH RESOLUTION MODEL
(HRRR) SHOWS SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING OVER
THE SIERRA AND WESTERN NV THIS AFTERNOON (SURFACE BASED
THUNDERSTORMS DUE TO AFTERNOON HEATING, LOW-LEVEL MOISTURE, AND
WEAK INSTABILITY UNDER THE UPPER LOW). OVERALL, THE SEVERE
THUNDERSTORM THREAT IS LIMITED, BUT A SMALL RISK REMAINS FOR
LOCALLY HEAVY RAIN AND SMALL OR MODERATE SIZE HAIL, AND GUSTS TO
40-50 MPH THIS AFTERNOON. CURRENT FORECAST IS ON TRACK AND NO
UPDATES ARE PLANNED AT THIS TIME. JCM

&&

.SYNOPSIS...
&&

.PREVIOUS DISCUSSION... /ISSUED 454 AM PDT FRI AUG 7 2015/

FIRE WEATHER UPDATE...
WILL UPDATE TO EXPIRE THE FIRE WEATHER WATCH. SHOWERS AND THUNDERSTORMS
ARE DEVELOPING ON TRACK BASED ON THE PREVIOUS FORECAST. WE HAVE
SEEN SOME CLOUD TO GROUND STRIKES...BUT WE ARE ALSO SEEING AREAS
OF LIGHT TO MODERATE RAIN DEVELOP. THE HEAVIER STORM CORES SHOULD
PRODUCE WETTING RAINS...BUT OUTSIDE OF THE CORES A FEW DRY STRIKES
ARE POSSIBLE. WHILE NEW FIRE STARTS ARE POSSIBLE...ANY DRY STRIKES
SHOULD NOT WIDESPREAD ENOUGH TO WARRANT EXTENDING THE WATCH OR
UPGRADING IT TO A WARNING. AS OF 5 AM MOST OF THE STRIKES ARE
FARTHER EAST INTO THE BASIN AND RANGE. THIS AREA MAY HAVE GREATER
INSTABILITY ALOFT ASSOCIATED WITH AN AREA OF DIFFLUENCE WELL AHEAD
OF THE MAIN UPPER LOW THAT WILL MOVE INTO THE REGION LATER TODAY.
20

PREVIOUS DISCUSSION... /ISSUED 300 AM PDT FRI AUG 7 2015/

SYNOPSIS...

NUMEROUS RAIN SHOWERS AND CHANCES FOR THUNDERSTORMS WILL CONTINUE
THROUGH THIS AFTERNOON INTO THIS EVENING. SHOWER AND THUNDERSTORM
CHANCES DECREASE SATURDAY AS LOW PRESSURE EXITS INTO UTAH. DRY
WEATHER RETURNS FOR THE START OF NEXT WEEK WITH AFTERNOON
TEMPERATURES SLIGHTLY BELOW NORMAL.

SHORT TERM...

LOW PRESSURE IS MOVING INTO THE BAY AREA OF CALIFORNIA EARLY THIS
MORNING. A DIFFLUENT PATTERN EXTENDS ACROSS THE SIERRA INTO
WESTERN NEVADA AHEAD OF THIS WAVE. JET SUPPORT IS EVIDENT BY THE
NUMBER OF NOCTURNAL THUNDERSTORMS THAT HAVE OCCURRED ALREADY IN
WESTERN NEVADA AND THE SIERRA; MODELS HANDLED JET PLACEMENT VERY
WELL OVER THE LAST TWO RUNS. HOWEVER, LCLS ARE LOWER THAN
ANTICIPATED RESULTING IN WETTER STORMS EARLY THIS MORNING GREATLY
DECREASING THE CHANCES OF DRY LIGHTNING. FOR ADDITIONAL
INFORMATION ON THUNDERSTORMS CONCERNING THEIR FIRE WEATHER
POTENTIAL, PLEASE, SEE THE FIRE WEATHER DISCUSSION BELOW.

THERE IS A MARGINAL CHANCE IN MONO/MINERAL COUNTIES THAT
THUNDERSTORMS COULD BE OF THE STRONGER VARIETY APPROACHING SEVERE.
SHEAR WILL BE FAVORABLE FOR CELL ORGANIZATION WITH SOME SLIGHT
ROTATION LIKELY. ROTATING CELLS TEND TO BE STRONGER AND MORE
CAPABLE AT PRODUCING DAMAGING WINDS AND HAIL. THESE STORMS WILL BE
FEW AND FAR BETWEEN, BUT WARRANT MENTIONING. LOCATIONS FROM
DOUGLAS/LYON COUNTY NORTHWARD CAN EXPECT MORE WIDESPREAD SHOWER
ACTIVITY WITH EMBEDDED GENERAL THUNDERSTORMS. THE OTHER
SIGNIFICANT THREAT FROM STORMS TODAY WILL BE THE CHANCE FOR
LOCALLY HEAVY DOWNPOURS AS ATMOSPHERIC MOISTURE INCREASES. STORM
MOTIONS SHOULD BE SUFFICIENT TO PREVENT A WIDER EXTENT OF FLASH
FLOODING, BUT AREAS OF DIFFICULT TERRAIN COULD SEE VERY LOCALIZED
FLOODING.

CHANCES OF SHOWERS AND THUNDERSTORMS LINGER INTO SATURDAY AS THE
LOW EXITS INTO UTAH WITH THE BETTER CHANCES EAST OF HIGHWAY 95. A
JET STREAK APPEARS TO BE THE FOCAL POINT FOR CONVECTION AS
TEMPERATURES BEGIN TO WARM. CONDITIONS BECOME MUCH DRIER BY SUNDAY
WITH SOUTHWEST FLOW INCREASING. TEMPERATURES WILL BE LOWER THAN
AVERAGE FOR MOST LOCATIONS THROUGH SUNDAY. GENERALLY HIGHS WILL
REMAIN IN THE MID/UPPER 80S GETTING CLOSE TO 90 FOR THE BEGINNING
OF NEXT WEEK. BOYD

LONG TERM...MONDAY THROUGH THURSDAY...

ONLY MINIMAL CHANGES WERE MADE TO THE EXTENDED FORECAST THIS
CYCLE..AND THE CHANGES WERE MAINLY TO INCREASE WINDS A BIT FOR
TUESDAY AND WEDNESDAY.

OVERALL THE MODELS START FAIRLY SIMILAR WITH A LOW OFF THE PAC NW
COAST THAT SLOWLY DEEPENS WITH TIME. THE GFS AND ECMWF BEGIN TO
DIVERGE BY LATE WEDNESDAY AS THE GFS DROPS THIS LOW FARTHER SOUTH
AND BRINGS IT TO THE CA COAST WHILE THE ECMWF KEEPS THE LOW OFFSHORE
AND FARTHER NORTH. THE GEFS ENSEMBLES SEEM TO BE SPLIT WITH THEIR
SOLUTIONS.

GIVEN THE SPREAD IN SOLUTIONS FROM WEDNESDAY ONWARD HAVE OPTED TO
CHANGE VERY LITTLE IN THE POP FORECAST...ALTHOUGH THE GFS WOULD
ARGUE FOR POPS ON WEDNESDAY AS THE NORTHERN PART OF THE CWA WOULD BE
IN AN AREA OF UPPER DIVERGENCE WHILE THE REST OF THE CWA IS IN DRIER
SOUTHWEST FLOW. BUMPED THE WINDS UP SLIGHTLY FOR TUESDAY AND
WEDNESDAY JUST IN CASE THE GFS SOLUTION IS MORE CORRECT...BUT DID
NOT GO AS STRONG AS THE MODEL INDICATES.

IF THE ECMWF IS MORE CORRECT FOR TUESDAY AND WEDNESDAY IT IS
POSSIBLE THAT LOW TO MID FLOW COULD BE BACKED SLIGHTLY ALLOWING LOW
TO MID LEVEL MOISTURE TO BE PULLED NORTH-NORTHWEST TOWARD THE
CWA...BUT NOT ENOUGH FOR MORE THAN ISOLATED THUNDERSTORMS. FOR NOW
WE WILL NOT ADD THESE. 20

AVIATION...

LOW MOVING INTO CENTRAL CA TODAY AND CROSSING INTO NEVADA TONIGHT
SHOULD KEEP EXTENSIVE CLOUD COVER OVER THE REGION. INSTABILITY WILL
PRODUCE SHOWERS AND A FEW THUNDERSTORMS TODAY AND THIS EVENING.
OVERALL CONDITIONS SHOULD REMAIN VFR EXPECT IN THE HEAVIER SHOWERS
WHERE VSBYS COULD DROP BELOW 5 MILES AT TIMES. CIGS WILL LIKELY STAY
ABOVE 3000 FEET BUT COULD DIP TO AS LOW 2000 FEET IN THE HEAVIER
SHOWERS. THERE IS ROUGHLY A 25% CHANCE OF ANY TERMINAL EXPERIENCING
A THUNDERSTORM TODAY WITH DECREASING CHANCES THIS EVENING.

DRIER WESTERLY FLOW BEGINS TO DEVELOP SATURDAY WITH LESS CHANCE FOR
THUNDERSTORMS. GUSTY WEST WINDS RETURN FOR SATURDAY AND SUNDAY.
SURFACE GUSTS AS HIGH AS 25 KTS COULD BE POSSIBLE FOR
SATURDAY...ESPECIALLY JUST ADJACENT TO AND EAST OF THE SIERRA. 20

FIRE WEATHER...

A FEW SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE REGION
THIS MORNING AS INSTABILITY AND MOISTURE AHEAD OF THE LOW MOVING
INTO CA BEGINS TO INCREASE. RIGHT NOW THE DEEPEST CONVECTION AND THE
ONLY NOTABLE LIGHTNING ARE LOCATED EAST OF THE SIERRA WHERE THE
ATMOSPHERE IS A LITTLE MORE UNSTABLE. THIS AREA FIGURES TO MOVE EAST
AND NORTHEAST A BIT THROUGH THE MORNING AS UPPER LEVEL DIVERGENCE
INCREASES.

AS MOISTURE INCREASES THROUGH THE MORNING HOURS...PRECIPITABLE WATER
VALUES ARE FORECAST TO INCREASE FROM AROUND 0.60 INCHES TO ABOUT
0.80 INCHES ACROSS THE CENTRAL PART OF THE CWA...CHANCES INCREASE
FOR WETTING RAINS. THIS WILL ALSO ALLOW FOR LOWERED CLOUD BASES
GIVING ANY RAIN THAT FALLS LESS TIME TO EVAPORATE BEFORE REACHING
THE GROUND. FAR NORTHERN AND SOUTHERN PARTS OF THE CWA MAY NOT GET
AS MUCH OF AN INCREASE IN MOISTURE SO CHANCES FOR WETTING RAINS WILL
BE A LITTLE LESS IN THOSE AREAS. WE STILL EXPECT SOME DRY LIGHTNING
STRIKES OUTSIDE OF THE MAIN STORM CORES...BUT THESE SHOULD NOT BE
WIDESPREAD ENOUGH TO WARRANT CONTINUING THE FIRE WEATHER WATCH OR
UPGRADING TO A WARNING. SO...WE WILL LET THE WATCH EXPIRE ON ITS OWN
AT 5 AM.

IT IS WORTH REITERATING THAT EVEN THOUGH THERE WILL NOT BE
WIDESPREAD COVERAGE...SOME DRY STRIKES AND NEW FIRE STARTS ARE
POSSIBLE AND PRECAUTIONS SHOULD BE CONTINUED TO RESPOND TO NEW
STRIKES.

CONDITIONS BEGIN TO DRY OUT STARTING SATURDAY. BY EARLY NEXT WEEK A
DEVELOPING LOW OFF THE COAST MAY PRODUCE SIGNIFICANTLY STRONGER
WINDS AND COULD AWAKEN ANY HOLDOVER STARTS THAT DEVELOP FROM
LIGHTNING TODAY. 20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 7, 1:23 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
123 PM PDT FRI AUG 7 2015

CAZ072-073-NVZ001-003-072130-
GREATER LAKE TAHOE AREA CA-MONO CA-
MINERAL AND SOUTHERN LYON COUNTIES NV-GREATER RENO-CARSON CITY-
MINDEN AREA NV-
123 PM PDT FRI AUG 7 2015

...MULTIPLE THUNDERSTORMS IN THE EASTERN SIERRA AND WESTERN NEVADA...

AT 118 PM PDT...DOPPLER RADAR WAS TRACKING MULTIPLE STORMS IN
ALPINE, MONO, MINERAL, LYON, AND DOUGLAS COUNTIES. STORMS ARE
GENERALLY MOVING TO THE NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH, QUICK BURSTS OF HEAVY RAIN, AND SMALL
HAIL WILL BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3758 11901 3774 11913 3773 11926 3779 11920
      3788 11920 3795 11932 3804 11931 3820 11963
      3845 11968 3869 11998 3881 12003 3895 11820
      3847 11770 3790 11834 3789 11842 3747 11783
      3746 11878
TIME...MOT...LOC 2018Z 180DEG 0KT 3814 11907

TOLBY
Special weather statement, Aug 7, 2:52 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT FRI AUG 7 2015

CAZ071-072-NVZ002-003-072230-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-GREATER RENO-CARSON CITY-MINDEN AREA NV-
GREATER LAKE TAHOE AREA NV-
252 PM PDT FRI AUG 7 2015

...THUNDERSTORMS IN TRUCKEE AND TAHOE...

AT 245 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING MULTIPLE THUNDERSTORMS IN THE TRUCKEE/TAHOE AREA.

FREQUENT LIGHTNING, BRIEF HEAVY RAINFALL, SMALL HAIL, AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
CARSON CITY...SOUTH LAKE TAHOE...SQUAW VALLEY...ALPINE MEADOWS...
KINGS BEACH...TAHOE CITY...STAMPEDE RESERVOIR...BOCA RESERVOIR...
INCLINE VILLAGE...PROSSER CREEK RESERVOIR...INDEPENDENCE LAKE...
GLENBROOK...KINGSBURY...SPOONER SUMMIT...DOG
VALLEY...MOGUL...NORTHSTAR AND VERDI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3964 11998 3935 11983 3893 11986 3885 12016
      3920 12025 3945 12038 3949 12044
TIME...MOT...LOC 2145Z 328DEG 19KT 3925 12015

TOLBY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:23 PM PDTSpecial Weather StatementREVMineral67 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.